Texas, 2024

Hail in Texas, March 15, 2024

March 15, 2024 · NWS EWX · 2 events in 2 counties and zones

Thunderstorms developed along a cold front in a moist unstable airmass. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front in a moist unstable airmass. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 15, 2:10 PM CST, 50 minutes earlier.

Area forecast discussion, Mar 15, 2:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
310 PM CDT Fri Mar 15 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 245 PM CDT Fri Mar 15 2024

Showers and thunderstorms have developed near a cold front that is
stretched across South Central Texas. There is sufficient CAPE and
vertical wind shear to generate strong to severe storms. A Severe
Thunderstorm Watch is in effect until 8 PM for most of our CWA.
Storms will continue through the evening with the front stalling in
the region.

An upper level low over the southwestern US will remain in place
through the short term period. The flow will be southwesterly and
within this flow there will be a number of shortwave troughs. This
will mean continuing chances for showers and thunderstorms Saturday
and Saturday night. CAPE will increase to near 2000 j/kg across the
southern part of the CWA. The old front will be stalled near there
and there will be another chance for strong to severe thunderstorms.
Large hail and damaging winds will be the most likely threats. In
addition, PW values will increase to 1.25" to 1.5" and locally
heavy rain will be possible at times. Rainfall totals will be one to
two inches over the southern Hill Country, I-35 corridor, and Coastal
Plains. There will be isolated higher amounts. This much rain may
produce flash flooding in some locations.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 245 PM CDT Fri Mar 15 2024

On Sunday for the beginning of the long-term period of the forecast,
rain chances will continue for continued light showers and
thunderstorms as the upper low remains situated to our west.  Rain
amounts on Sunday will primarily be less than a third of an inch for
most locations. The upper low is expected to retreat a bit to the
west by Sunday evening and this should keep additional rain chances
Sunday night into Monday confined to the Rio Grande Plains. Models
struggle with the eventual evolution of the upper low with the GFS
eventually opening it up and bringing it back east over South-
Central Texas by Wednesday bringing another chance of rain to the
region. The ECMWF is weaker, later, and more north with the track.
The NBM keeps low PoPs in the forecast for both Wednesday and
Thursday and this seems reasonable for now.

Temperatures during the beginning of the long-term period of the
forecast will continue to be cooler than normal with upper 50s and
60s likely for highs on Tuesday. Once the upper low moves in at some
point during the middle to latter part of the week, drier and warmer
air should move into the region behind an associated Pacific front
for the end of the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Fri Mar 15 2024

Austin and San Antonio areas remain under MVFR ceilings. It looks
like Austin will remain MVFR, but San Antonio will lift to VFR later
this afternoon. Chances for convection have decreased in Austin as a
cold front moves south of the area. There is still a chance for
showers and thunderstorms in the San Antonio area this afternoon and
evening. Ceilings will drop overnight eventually reaching IFR. Rain
chances will increase Saturday morning with a chance for convection
in Austin and San Antonio.

DRT is VFR and will remain that way through the afternoon and
evening. There will be a chance for convection this afternoon and
evening. The ceiling will drop to MVFR overnight and then IFR
Saturday morning. There will be rain chances Saturday morning after
sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              63  74  61  71 /  20  80  70  50
Austin Bergstrom Intl Airport  62  73  61  71 /  20  80  70  60
New Braunfels Muni Airport     63  77  61  72 /  30  70  70  60
Burnet Muni Airport            60  69  58  67 /  20  80  60  50
Del Rio Intl Airport           64  77  62  74 /  60  70  70  60
Georgetown Muni Airport        62  71  60  68 /  20  80  70  50
Hondo Muni Airport             62  74  59  72 /  30  70  70  60
San Marcos Muni Airport        62  74  60  71 /  30  80  70  60
La Grange - Fayette Regional   64  74  63  71 /  30  80  70  60
San Antonio Intl Airport       63  75  61  71 /  30  70  70  60
Stinson Muni Airport           64  76  63  73 /  30  70  70  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...05
Long-Term...29
Aviation...05
Hazardous weather outlook, Mar 15, 2:31 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
331 PM CDT Fri Mar 15 2024

TXZ171>173-183>194-202>209-217>225-228-162045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
331 PM CDT Fri Mar 15 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Scattered strong to severe thunderstorms are possible tonight.
Large to very large hail, up to three inches, and damaging winds
gusts are the main threats. There is also a potential for locally
heavy rain that may cause flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of thunderstorms are expected this weekend with
a potential for strong to severe storms and heavy rain. Large
hail, damaging winds, and flooding are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters please report any severe weather to the National Weather
Service.

In the hours before

Special weather statement, Mar 15, 1:44 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
244 PM CDT Fri Mar 15 2024

TXZ205-207-221-152030-
Guadalupe TX-Bexar TX-Wilson TX-
244 PM CDT Fri Mar 15 2024

...A strong thunderstorm will impact portions of south central
Guadalupe, northwestern Wilson and east central Bexar Counties
through 330 PM CDT
...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Hedwig, or 13 miles south of Randolph AFB, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Hedwig, La Vernia, New Berlin, Sutherland Springs, Zuehl, Parita,
Adkins, and Sayers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

&&

LAT...LON 2926 9828 2938 9829 2954 9804 2944 9791
      2928 9792
TIME...MOT...LOC 1944Z 250DEG 15KT 2934 9822

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

29

The radar

The Austin/San Antonio radar (KEWX), 105 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lavaca

When
March 15, 3:00 PM CST
Where
Lavaca County, 1.93 mi ENE of Worthing
Measured
1 in hail
Reported by
Public
Coordinates
29.430, -96.990

A thunderstorm produced quarter size hail west of Hallettsville.

Hail, Val Verde

When
March 15, 4:00 PM CST
Where
Val Verde County, 0.69 mi S of (Dlf)laughlin Afb de
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
29.360, -100.780

A thunderstorm produced quarter size hail at Laughlin AFB.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164338, 1164340.